We fight to improve the lives
of everyone affected by epilepsy

Bone health and epilepsy

These pages are about bone health and epilepsy in the UK. If you are looking for information about osteoporosis and epilepsy in another country, please contact your local epilepsy organisation.

Some people who take epilepsy medicines are at risk of decreased bone mineral density.  This condition is called osteoporosis. It is a condition that can weaken bones, making them fragile and more likely to break. It can happen over a length of time.  This information looks at why this happens, how you can protect your bones, and where you can find more information.

What is bone mineral density?

Bone mineral density (BMD) is a measure that shows the strength of your bones at a given time. Up to the age of 18 - 20 years, your bones increase in density and become stronger, bigger and heavier.  This is possible by an ongoing process of growth and repair. By the time you reach middle-age, you will gradually lose bone strength, which could lead to a condition called osteoporosis. Osteoporosis can happen at any age. But it is more likely in older people. It affects women more than men.  It can particularly affect people who take epilepsy medicines. If you have osteoporosis, your bones are more likely to break.

Am I at risk of having osteoporosis?

There are lots of different risk factors, including:

  • Reduced exposure to sunlight
  • Having an overactive thyroid gland
  • Having a family history of osteoporosis
  • Being a heavy drinker or smoker
  • Having taken epilepsy medicines for a long time

Some epilepsy medicines that can affect your bones

In 2009, the Medicines and Healthcare products Regulatory Agency (MHRA) advised that people taking the following older epilepsy medicines long-term were at risk of osteoporosis or broken bones:

  • Carbamazepine
  • Phenobarbital
  • Phenytoin
  • Primidone
  • Sodium valproate

There is some evidence to suggest that lamotrigine can affect your bones.

Some people take newer epilepsy medicines, such as oxcarbazepine (Trileptal), levetiracetam (Keppra)  and gabapentin (Neurontin) . Currently there is not enough information to tell us whether or not the newer epilepsy medicines affect bone mineral density.

If you are concerned about your epilepsy medicines affecting your bone health, speak to your doctor. Don’t stop taking your medicines, as this could cause you to have more seizures.  

Epilepsy Action has more information about epilepsy medicines

Can I check my osteoporosis risk?

The NHS website has a quiz that you can use to assess your risk of developing osteoporosis. If your answers suggest you need to take measures to protect your bones, you will be given that information at the end of the quiz. You can also print a copy of your results to show your doctor. If you are at high risk of developing osteoporosis, your doctor may refer you for a bone density scan, known as a DEXA scan. This is brief and painless.

Managing and treating osteoporosis

Your doctor will look at all your risk factors, which will include how old you are, your sex, and the results of your DEXA scan. They might prescribe one of a number of different medicines and calcium and vitamin D supplements.  See the NHS website for more information about treating osteoporosis.
You can watch a video of Sarah Leyland, an osteoporosis nurse, talking about osteoporosis.
 

The Royal Osteoporosis Society has more general information about bone helath.

If you would like to see this information with references, visit the Advice and Information references section of our website. If you are unable to access the internet, please contact our Epilepsy Action Helpline freephone on 0808 800 5050.

Code: 
F039.05

Epilepsy Action would like to thank Dr Aza Abdulla, Consultant Physician, Princess Royal University Hospital, Bromley Hospitals NHS Trust, London for his contribution to this information.

Dr Abdulla has declared no conflict of interest.

This information has been produced under the terms of Epilepsy Action's information quality standards.

  • Updated August 2019
    To be reviewed August 2022

Comments: read the 7 comments or add yours

Comments

I'm currently struggling as to what to do. I asked my dr to test bone density 10 years ago and have asked every year at my check up since! (I broke my back and foot) They wouldn't do it, even though I said Sodium Valporate and an early menopause were high risk factors (40 when I entered the menopause and on Sodium Valporate from 12 years onward- now 54)
Fallen two steps and broke my leg, so now had the test and I have osteoporosis in spine, pelvis and femur. Currently deciding what to do, the GP wants me to go on alendronic acid, but, with awful teeth I'm not sure and neither is my dentist! He's not happy to give dentures or anything similar and we're worried about the problems with the jaw! help - is there anyone I can get info from :(

Submitted by Eunice Foundling

Dear Eunice,

Thank you for your question.

It’s a difficult decision to make with your GP and your dentist having different opinions. I’m sorry that we are not medically trained and so we can’t offer any further advice about osteoporosis than they have. The NHS website entry for alendronic acid says that it is not suitable for some people with tooth problems and that jaw problems are a rare side effect.

The Royal Osteoporosis Society might be able to give you more information about the risks and benefits of alendronic acid.

I hope you can find the information you need.

Regards, Ashley

Epilepsy Action Helpline Team

Submitted by Ashley - Epilep...

It isn't a question but a reply to Eunice. I have been on sodium valproate for nearly 40 years. I am now 54 years old. I was diagnosed with Juvenile Myoclonic Epilepsy when I was 18. Sodium valproate is indeed a drug which lessens your bone density. Body scans are advised and I take Ad-cal twice daily. I am not sure why your GP surgery will not send you for body scans.


I would not be on sodium valproate too long as it does not have long-term efficacy. It is well-known that the body gets used to these drugs. I had a tonic-clonic and had a overnight stay in hospital. You can imagine how upsetting this was. I hope this helps Eunice. My best wishes

Submitted by Deborah

I have just been diagnosed osteoporosis caused by Tegretol. Diagnosed by Dexa scan which I pushed to get. I don’t think this is on the radar of the epilepsy orgs at all and yet most people who are on long term treatment are at risk. I’ve been on T for 40 years. I’m in the same position as the previous comment with dental issues. Catch 22 for a lot of us.

Submitted by Annemarie

After 30 years of tegretol my maxcillary bone and mandible have crumbled away. High Calcium levels in the blood for 20 years that no one picked up on, osteoporosis as well. Have always walked a lot. Only because of other health problems that these problems are being worked on, it has meant the loss of teeth, and bone fragments coming through the gum.

Submitted by Margaret Robson

I have temporal lobe epilepsy, which was treated by a range of drugs by neurologists and GPs for decades with limited success. Not until I returned to university could I get someone of student health to be willing to try combinatorial therapy (carbamazapine + Na valproate), which has been virtually totally successful since in blocking epileptic activity. Now, following two multiple fracture incidents, I have been diagnosed with osteoporosis, yet no one has done anything to change medication, despite informing me that the condition could well be iatrogenic.

Submitted by Peter Rowley

Hi It’s great that you managed to get a combination of epilepsy medicine that controlled your seizures. But yes they do both increase your risk of osteoporosis. It’s really tough getting the right balance between seizure control and side-effects of epilepsy medicines. Hopefully you will be able to raise this with your neurologist or epilepsy nurse. And make an informed choice about what to do about your epilepsy medicine.

Regards

Cherry  

Epilepsy Action Helpline Team

Submitted by rich

Subscribe to the e-action newsletter

Stay up to date with the latest news on coronavirus, epilepsy news and events, and how you can get involved.

Epilepsy Action will never swap, share or sell your details. For more information, read our privacy policy.
By clicking subscribe you agree to our privacy policy.